Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 24, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2013, 3:53 PM MST for Santa Cruz County, Arizona. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2013, 3:53 PM MST (22:53 UTC)
- Expired
- Jul 9, 2013, 4:30 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 3:59 PM MST | HAIL 1.75 | Kino Springs, AZ | SPOTTER REPORTS GOLF BALL SIZED HAIL 8 MILES EAST OF NOGALES |
| Jul 9, 4:00 PM MST | TSTM WND GST 58 | 6 Ne Nogales, AZ | |
| Jul 9, 4:23 PM MST | HAIL 0.88 | 2 Ese Nogales, AZ | 0.5 INCHES OF RAIN IN 10 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 3:52 PM MST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1492 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
900
WUUS55 KTWC 092253
SVRTWC
AZC023-092330-
/O.NEW.KTWC.SV.W.0024.130709T2253Z-130709T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
353 PM MST TUE JUL 9 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF NOGALES...
* UNTIL 430 PM MST
* AT 348 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9
MILES EAST OF NOGALES...AND MOVING WEST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINO
SPRINGS AND RIO RICO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ENCOUNTER STRONG WINDS...BLOWING DUST AND POOR VISIBILITIES
WHILE DRIVING...PULL OFF THE ROAD IF POSSIBLE...PUT THE VEHICLE IN
PARK...TAKE YOUR FOOT OFF THE BRAKE AND WAIT UNTIL THE VISIBILITY
IMPROVES. PROTECT YOUR HEAD FROM POSSIBLE FLYING DEBRIS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MST
TUESDAY EVENING FOR SOUTHEASTERN ARIZONA.
&&
LAT...LON 3140 11103 3148 11100 3144 11081 3139 11071
3132 11071 3133 11102
TIME...MOT...LOC 2252Z 099DEG 8KT 3134 11080
$$
MEADOWS4 follow-up statements
138
WWUS55 KTWC 092300
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
400 PM MST TUE JUL 9 2013
AZC023-092330-
/O.CON.KTWC.SV.W.0024.000000T0000Z-130709T2330Z/
SANTA CRUZ AZ-
400 PM MST TUE JUL 9 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
AT 357 PM MST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM WITH A
HISTORY OF PRODUCING GOLF BALL SIZE HAIL...AND HEAVY RAINFALL. THIS
STORM ALSO HAS THE POTENTIAL FOR DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED NEAR KINO SPRINGS...OR 7 MILES EAST OF
NOGALES...MOVING WEST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MST
TUESDAY EVENING FOR SOUTHEASTERN ARIZONA.
&&
LAT...LON 3140 11103 3148 11100 3144 11081 3139 11071
3132 11071 3133 11102
TIME...MOT...LOC 2300Z 099DEG 8KT 3134 11082
$$
MEADOWS578
WWUS55 KTWC 092306
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
406 PM MST TUE JUL 9 2013
AZC023-092330-
/O.CON.KTWC.SV.W.0024.000000T0000Z-130709T2330Z/
SANTA CRUZ AZ-
406 PM MST TUE JUL 9 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
AT 402 PM MST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM
PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KINO SPRINGS...OR 7
MILES EAST OF NOGALES...MOVING WEST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MST
TUESDAY EVENING FOR SOUTHEASTERN ARIZONA.
&&
LAT...LON 3140 11103 3148 11100 3144 11081 3139 11071
3132 11071 3133 11102
TIME...MOT...LOC 2306Z 099DEG 8KT 3134 11084
$$
MEADOWS913
WWUS55 KTWC 092315
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
415 PM MST TUE JUL 9 2013
AZC023-092330-
/O.CON.KTWC.SV.W.0024.000000T0000Z-130709T2330Z/
SANTA CRUZ AZ-
415 PM MST TUE JUL 9 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
AT 411 PM MST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR KINO SPRINGS...OR NEAR NOGALES...
MOVING WEST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MST
TUESDAY EVENING FOR SOUTHEASTERN ARIZONA.
&&
LAT...LON 3140 11103 3148 11100 3144 11081 3140 11075
3132 11077 3133 11102
TIME...MOT...LOC 2315Z 099DEG 8KT 3134 11086
$$
MEADOWS413
WWUS55 KTWC 092329
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
429 PM MST TUE JUL 9 2013
AZC023-092340-
/O.EXP.KTWC.SV.W.0024.000000T0000Z-130709T2330Z/
SANTA CRUZ AZ-
429 PM MST TUE JUL 9 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY HAS EXPIRED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MST
TUESDAY EVENING FOR SOUTHEASTERN ARIZONA.
LAT...LON 3140 11103 3148 11100 3144 11081 3140 11075
3132 11077 3133 11102
TIME...MOT...LOC 2330Z 099DEG 8KT 3135 11090
$$
MEADOWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:12 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 9, 2:12 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TUCSON AZ 212 PM MST TUE JUL 9 2013 .SYNOPSIS...HIGH PRESSURE ALOFT WILL SLIDE FROM NEW MEXICO EASTWARD THIS WEEK. THE RESULTANT MOIST SOUTHEAST FLOW OF AIR WILL BRING A GENERAL INCREASE IN THUNDERSTORM COVERAGE OVER THE NEXT SEVERAL DAYS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND FLASH FLOODING. && .DISCUSSION...CLOUDS BROKE UP LATE THIS MORNING AND TEMPERATURES HAVE RECOVERED ADEQUATELY AND MAY YET FLIRT WITH THE 100 DEGREE MARK IN TUCSON. AS OF 2 PM THE TEMPERATURE HAD CLIMBED AS HIGH AS 98 DEGREES. IN ANY EVENT TEMPERATURES ARE A BIT COOLER THAN MONDAY AND THUNDERSTORMS STRUGGLING TO INITIATE DESPITE PWAT VALUES NEAR 1.9 INCHES ON MORNING SOUNDING. A COUPLE OF STORMS HAVE DEVELOPED NEAR THE INTL BORDER BUT STILL BELIEVE TSTMS WILL INCREASE IN COVERAGE LATER THIS AFTERNOON OVER MOUNTAINS AND TRACK SLOWLY WWD. MOST PROMINENT UPPER FEATURE ON SATELLITE IS CIRCULATION OVER CHIHUAHUA THAT HAS A TROUGH STRETCHING TOWARD NM BOOTHEEL. ADDED IMPETUS FROM THIS DISTURBANCE MAY SUSTAIN/AID THUNDERSTORMS ALONG INTERNATIONAL BORDER TONIGHT...AND A LARGE COMPLEX IS EXPECTED TO BE CENTERED OVER SONORA BY MORNING. SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN IN SOME AREAS. ANOTHER MORE SUBTLE FEATURE WHICH IS HELPING KICK OFF TSTMS OVER THE RIM SHOULD GENERALLY TRACK WEST SKIRTING NORTHERN PORTIONS OF SE AZ..POSSIBLY IMPACTING THE SHIPMAN WILDFIRE AREA IN NE PINAL COUNTY. AS HIGH PRESSURE ALOFT GRADUALLY SHIFTS EAST THE REST OF THE WEEK...A BROAD EAST TO WEST UPPER FLOW WILL SET UP FROM TX ACROSS NRN MEX. THE FLOW IS DEPICTED AS TURNING NW INTO SE AZ...THUS SETTING UP A FAVORABLE PATTERN FOR ACTIVE MONSOON THUNDERSTORM ACTIVITY. THERE WILL BE UNDOUBTEDLY BE SEVERAL SUBTLE UPPER FEATURES WHICH WILL FAVOR CERTAIN DAYS OVER ANOTHER BUT ARE HARD TO DISCERN AT THIS TIME. MODELS ARE CURRENTLY POINTING TO WED AND THU AS THE MOST ACTIVE DAYS THIS WEEK...THEN DEPICT A LARGER SCALE WESTWARD MOVING SYSTEM TO CREATE AN ACTIVE MONDAY/TUESDAY NEXT WEEK. DAYTIME TEMPS WILL AVERAGE A FEW DEGS BELOW NORMAL WED-FRI FOLLOWED BY SLIGHTLY WARMER DAYTIME TEMPS THIS WEEKEND. && .AVIATION...VALID THRU 11/00Z... ISOLATED THUNDERSTORMS DEVELOPING MAINLY ACROSS SOUTHERN COCHISE AND SANTA CRUZ COUNTIES. THE 5 TO 10 KT EASTERLY STORM MOTIONS DO PRESENT A POTENTIAL ISSUE FOR KDUG AND KOLS SO I MAY INCLUDE MENTION OF THUNDER IN THESE TAFS SOON. ADDITIONAL ACTIVITY MAY DEVELOP THROUGH THE EVENING. BEST CHANCES FOR -TSRA AT KTUS WOULD OCCUR LATER THIS EVENING SO HAVE NOT YET ADDED -TSRA TO KTUS. OTHERWISE...ANTICIPATE VFR CIGS AND NORMAL DIURNAL WINDS OUTSIDE OF THUNDERSTORMS. GENERALLY LIGHT WINDS OVERNIGHT...BECOMING WEST TO NORTHWESTERLY IN THE AFTERNOON. && .FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS THROUGH THIS EVENING ESPECIALLY IN THE HIGHER ELEVATIONS. INCREASING MOISTURE WILL HELP THUNDERSTORM ACTIVITY INCREASE FROM WEDNESDAY THROUGH THE END OF THE WEEK. THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY AND ERRATIC WINDS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR. DAYTIME RELATIVE HUMIDITIES WILL RANGE FROM THE UPPER TEENS TO 30S WITH GOOD NIGHTTIME RECOVERIES. && .CLIMATE...THE HIGH TEMPERATURE AT TUCSON INTERNATIONAL AIRPORT REACHED 105 DEGREES MONDAY. THUS...MONDAY BECAME THE 38TH CONSECUTIVE DAY OF TRIPLE DIGIT TEMPS RECORDED AT TUCSON INTERNATIONAL AIRPORT. THIS IS THE THIRD LONGEST STREAK ON RECORD BEHIND 1987 AND 2005 (BOTH YEARS WITH 39 CONSECUTIVE DAYS). && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC/DROZD AVIATION FIRE WEATHER/BROST VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 9, 2:05 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 205 PM MST TUE JUL 9 2013 AZZ508-092130- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ- 205 PM MST TUE JUL 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL 230 PM MST... AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES EAST OF DOUGLAS...MOVING SOUTHWEST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHEASTERN COCHISE COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3134 10951 3151 10948 3153 10919 3133 10916 TIME...MOT...LOC 2105Z 063DEG 4KT 3141 10924 KD
Special weather statement, Jul 9, 2:48 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 248 PM MST TUE JUL 9 2013 AZZ510-092215- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ- 248 PM MST TUE JUL 9 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL 315 PM MST... AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HANNAGAN MEADOW...OR 55 MILES NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAY 191 BETWEEN ROSE PEAK AND HANNAGAN MEADOW. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3336 10941 3359 10944 3365 10919 3351 10918 TIME...MOT...LOC 2148Z 067DEG 9KT 3353 10925 KD
Special weather statement, Jul 9, 3:42 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
342 PM MST TUE JUL 9 2013
AZZ503-513-092330-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
342 PM MST TUE JUL 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANTA CRUZ COUNTY UNTIL
430 PM MST...
AT 336 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF NOGALES...MOVING WEST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING AND AREAS OF BLOWING DUST.
AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...KINO SPRINGS...
PATAGONIA LAKE...RIO RICO AND TUMACACORI.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3160 11109 3155 11075 3142 11062 3132 11065
3133 11105
TIME...MOT...LOC 2241Z 091DEG 7KT 3134 11078
MEADOWSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:47 PM MST | Special Weather Statement | TWC | 58 min | |
| Jul 8, 6:56 PM MST | Special Weather Statement | TWC | Pinal | 64 min |
| Jul 8, 7:53 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 112 min |
| Jul 9, 2:05 PM MST | Special Weather Statement | TWC | 25 min | |
| Jul 9, 2:48 PM MST | Special Weather Statement | TWC | Greenlee | 27 min |
| Jul 9, 3:10 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 50 min |
| Jul 9, 3:42 PM MST | Special Weather Statement | TWC | Santa Cruz | 48 min |
| Jul 9, 4:27 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jul 9, 4:52 PM MST | Special Weather Statement | TWC | Pinal | 23 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.